Alert archive / North Dakota / High Wind Watches in 2007

High Wind Watch 4, NWS Bismarck, ND

March 26, 20074 counties in North Dakota

NWS Bismarck, ND issued this high wind watch at Mar 26, 2007, 3:06 PM MDT for 4 counties in North Dakota. It took effect at Mar 27, 2007, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 26, 2007, 3:06 PM MDT (21:06 UTC)
In effect from
Mar 27, 2007, 6:00 AM MDT
Expired
Mar 27, 2007, 3:02 AM MDT
In force
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 262106
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
406 PM CDT MON MAR 26 2007

...STRONG WINDS DEVELOPING OVER SOUTHWEST NORTH DAKOTA TUESDAY...

.LOW PRESSURE DEVELOPING OVER THE CENTRAL ROCKIES WILL PRODUCE
STRONG SOUTHEAST WINDS OVER FAR SOUTHWEST NORTH DAKOTA ON TUESDAY.
THE WINDS WILL PICK UP LATE TONIGHT AND CONTINUE THROUGH THE DAY
TUESDAY...BEFORE DIMINISHING DURING THE EVENING.

NDZ040-041-043-044-270515-
/O.NEW.KBIS.HW.A.0004.070327T1200Z-070328T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
306 PM MDT MON MAR 26 2007

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

EXPECT SOUTHEAST WINDS TO INCREASE OVER SOUTHWEST NORTH DAKOTA
LATE TONIGHT. BY TUESDAY...WINDS WILL INCREASE TO 30 TO 45 MPH
WITH GUSTS TO OVER 50 MPH. THE STRONG WINDS WILL CONTINUE THROUGH
THE DAY...AND DIMINISH BY THE EVENING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
TWH
2 follow-up statements
000 
WWUS73 KBIS 270236
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
936 PM CDT MON MAR 26 2007

...STRONG WINDS DEVELOPING OVER SOUTHWEST NORTH DAKOTA TUESDAY...

.LOW PRESSURE DEVELOPING OVER THE CENTRAL ROCKIES WILL PRODUCE
STRONG SOUTHEAST WINDS OVER FAR SOUTHWEST NORTH DAKOTA ON
TUESDAY. THE WINDS WILL PICK UP LATE TONIGHT AND CONTINUE THROUGH
THE DAY TUESDAY...BEFORE DIMINISHING DURING THE EVENING.

NDZ040-041-043-044-271100-
/O.CON.KBIS.HW.A.0004.070327T1200Z-070328T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
836 PM MDT MON MAR 26 2007

...HIGH WIND WATCH REMAINS IN EFFECT FROM 6 AM MDT TUESDAY
THROUGH TUESDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM 6 AM MDT TUESDAY THROUGH
TUESDAY AFTERNOON. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
JF
000 
WWUS73 KBIS 270902
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
402 AM CDT TUE MAR 27 2007

...STRONG WINDS DEVELOPING OVER SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA TODAY...

.LOW PRESSURE DEVELOPING OVER EASTERN IDAHO THIS MORNING WILL
DEEPEN AND MOVE EAST TO CENTRAL MONTANA AND WYOMING TODAY. THE
STRENGTHENING PRESSURE GRADIENT WILL PRODUCE STRONG SOUTHEAST
WINDS OVER SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA TODAY. THE
WINDS WILL PICK UP THIS MORNING AND CONTINUE THROUGH THE DAY
BEFORE DIMINISHING DURING THE EVENING.

SUSTAINED WIND SPEEDS OF AROUND 40 MPH WITH GUSTS AROUND 50 MPH
ARE EXPECTED OVER SOUTHWESTERN NORTH DAKOTA...MAINLY FROM WATFORD
CITY TO DICKINSON TO BOWMAN AND HETTINGER. 30 TO 35 MPH WINDS ARE
EXPECTED FROM BEULAH TO MANDAN AND BISMARCK...TO FORT YATES AND
STRASBURG. 

SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR
MORE CAN LEAD TO PROPERTY DAMAGE. DRIVING WILL BE DIFFICULT OVER
SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

NDZ040-041-043-044-271715-
/O.UPG.KBIS.HW.A.0004.070327T1200Z-070328T0000Z/
/O.NEW.KBIS.HW.W.0003.070327T1200Z-070328T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
302 AM MDT TUE MAR 27 2007

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT
THIS AFTERNOON. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SUSTAINED WIND SPEEDS OF AROUND 40 MPH WITH GUSTS AROUND 50 MPH
ARE EXPECTED OVER SOUTHWESTERN NORTH DAKOTA...MAINLY FROM WATFORD
CITY TO DICKINSON TO BOWMAN AND HETTINGER.

SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR
MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NDZ017-018-031>033-271715-
/O.NEW.KBIS.HW.W.0003.070327T1200Z-070328T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON
402 AM CDT TUE MAR 27 2007 /302 AM MDT TUE MAR 27 2007/

...HIGH WIND WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

SUSTAINED WIND SPEEDS OF AROUND 40 MPH WITH GUSTS AROUND 50 MPH
ARE EXPECTED OVER SOUTHWESTERN NORTH DAKOTA...MAINLY FROM WATFORD
CITY TO DICKINSON TO BOWMAN AND HETTINGER.

SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR
MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NDZ019-020-034-035-042-045-046-271715-
/O.NEW.KBIS.WI.Y.0009.070327T1800Z-070328T0000Z/
MERCER-OLIVER-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...MANDAN...
BISMARCK...ELGIN...FORT YATES...LINTON
402 AM CDT TUE MAR 27 2007 /302 AM MDT TUE MAR 27 2007/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

30 TO 35 MPH WINDS ARE EXPECTED FROM BEULAH TO MANDAN AND
BISMARCK...TO FORT YATES AND STRASBURG.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JV

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at Mar 26, 3:05 PM MDT, 1 minute earlier.

Area forecast discussion, Mar 26, 3:05 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
405 PM CDT MON MAR 26 2007

.SHORT TERM...
MAIN PROBLEM IN THE SHORT TERM IS THE MODELS HANDLING OR MISHANDLING
OF THE UPPER TROUGH AS IT MOVES INTO THE PLAINS STATES. CONSENSUS
NOW FROM SURROUNDING OFFICES IS TO PUT MORE WEIGHT IN THE ECMWF
SOLUTION. THIS WOULD BE A WARMER AND DRIER SOLUTION. WITH THIS
SAID...CAN NOT COMPLETELY RULE OUT THE GFS AS IT HAS BEEN VERY
CONSISTENT IN ITS SOLUTION AS WELL. THEREFORE...THINK THE BEST THING
TO DO TODAY IS TO CUT BACK ON THE EASTERN EXTENT OF PRECIPITATION.
WILL STILL STICK CLOSE TO CURRENT POPS IN THE WEST...BUT TAPER THEM
OFF THE FARTHER EAST WE GO.

FOR MODEL SPECIFICS...WENT WITH A GFS/ECMWF BLEND. THESE MODELS ARE
ACTUALLY PRETTY SIMILAR THROUGH ABOUT EARLY WEDNESDAY...BEFORE THEY
BEGIN TO DIVERGE. THUS...BOTH THE GFS AND ECMWF INDICATE A VERY
WINDY DAY OVER SOUTHWEST NORTH DAKOTA ON TUESDAY. A SOUTHEAST FLOW
IS NOT AS FAVORABLE AS A WESTERLY FLOW FOR MEETING HIGH WIND
CRITERIA BUT AFTER COORDINATION WITH UNR AND BYZ...WILL ISSUE A HIGH
WIND WATCH FOR THE FAR SOUTHWEST ON TUESDAY.

MAIN UPPER SYSTEM MOVES THROUGH THE PLAINS WEDNESDAY INTO THURSDAY.
EXACTLY WHERE IT TRACKS IS YET TO BE DETERMINED...BUT FOR NOW WILL
ONLY MAKE MINOR ADJUSTMENTS TO WED/THU PORTIONS OF THE SHORT TERM
PERIOD DUE TO UNCERTAINTY...EXCEPT AS MENTIONED EARLIER TO TREND
POPS BACK A BIT IN THE EAST.

.LONG TERM...
MODELS A BIT DIVERGENT WITH WEATHER SYSTEM AFFECTING THE NORTHERN
PLAINS ON FRIDAY. THE GFS BRINGS IT NORTH INTO THE REGION WHILE
THE DGEX RUN KEEPS IT MAINLY SOUTH. THE TAIL END OF THE NAM RUN
ALSO HAS IT MAINLY SOUTH. IT SEEMS UNCERTAIN AT THIS POINT
THOUGH SOME PRECIPITATION LOOKS POSSIBLE EARLY ON FRIDAY. IT
MAY BE RAIN AND SNOW MIX AT THIS POINT.

BEYOND THIS A WESTERLY FLOW DEVELOPS ON SATURDAY FOLLOWED BY
A SHORTWAVE THAT COMES INTO THE PICTURE BY SATURDAY NIGHT AND
SUNDAY. THIS COULD BRING A ROUND OF RAIN THEN SNOW TO PARTS
OF THE AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR NDZ040-041-043-044.

&&

TWH/VJ

Nearby

High Wind Watches in North Dakota, 2007Every high wind watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.